Science News
from research organizations

Drinking Pink Liquid May Lead To A Black Tongue

Date:
March 16, 2006
Source:
Academy of General Dentistry
Summary:
Dentists are often the first to diagnose and treat oral reactions, especially since many reactions occur with medications used in excess or in combinations with other drugs, such as vitamins and herbs, according to a report in the March-April 2006 issue of General Dentistry, the Academy of General Dentistry's (AGD) clinical, peer-reviewed journal.
Share:
       
FULL STORY

Dentists are often the first to diagnose and treat oral reactions, especially since many reactions occur with any medications used in excess, or in combinations with other drugs, such as vitamins and herbs, according to a report in the March/April 2005 issue of General Dentistry, the Academy of General Dentistry’s (AGD) clinical, peer-reviewed journal.

The mouth can react differently to drugs and those reactions can vary in significance, according to Scott S. DeRossi, DMD, lead author of the recent study.

“An adverse reaction depends on the drugs you use. Too much bismuth subsalicylate, for example, can turn your tongue black, but the reaction is temporary and harmless,” says Eric Shapira, DDS, MAGD, MA, AGD spokesperson. “Also, too much antibiotic usage can do the same thing and give you a black, hairy-looking tongue. And, any acidic type of medication can cause canker sores, including chewable vitamin C.”

Other types of reactions are possible, as well. Some reactions can be prevented, but the dentist must be aware of what drugs, vitamins, and herbs the patient is taking.

“Most of these reactions, however, cannot be prevented, but early recognition, appropriate treatments, and changing drug regimens can eliminate them,” explains Dr. DeRossi.

He notes that, as the population ages and more drugs become available, patients can expect to encounter additional oral side effects from medications.

“A dentist can help, both in diagnosing drug interactions and in writing prescriptions that would be good to take in order to avoid side effects. Some side effects are not dangerous and others are, depending on the extent of drug administered and the kind of drug that is used. Don’t forget that vitamins in excess become drugs and can cause serious damage and injury,” says Dr. Shapira.

How to avoid and treat an oral reaction to medication:
• Let your dentist know what drugs, vitamins, and herbs you regularly take.
• Visit your dentist when you suspect that a reaction is occurring to medication you are taking.
• Use vitamins, herbs, and over-the-counter medications only as directed by your physician.


Story Source:

The above post is reprinted from materials provided by Academy of General Dentistry. Note: Materials may be edited for content and length.


Cite This Page:

Academy of General Dentistry. "Drinking Pink Liquid May Lead To A Black Tongue." ScienceDaily. ScienceDaily, 16 March 2006. <www.sciencedaily.com/releases/2006/03/060315175101.htm>.
Academy of General Dentistry. (2006, March 16). Drinking Pink Liquid May Lead To A Black Tongue. ScienceDaily. Retrieved July 3, 2015 from www.sciencedaily.com/releases/2006/03/060315175101.htm
Academy of General Dentistry. "Drinking Pink Liquid May Lead To A Black Tongue." ScienceDaily. www.sciencedaily.com/releases/2006/03/060315175101.htm (accessed July 3, 2015).

Share This Page: